The Reexpansion Pulmonary Edema (RPE) is a rare condition, lethal in 20%, resulting after a fast drainage of pleural effusion, pneumothorax or a huge mediastinal mass. We report a case of RPE after treatment for pleural effusion. Beside typical symptoms as hyponatremia, hyperkalaemia, hyperglycaemia, an interesting finding was a high haematocrit value (>65%), never described. We want to stress the importance of early recognition of signs and symptoms: inadequate or delayed treatment may lead to a fatal outcome.
After two months from a cardiac revascularization, a 68-year-old male patient was re-admitted for respiratory failure (SpO2<90%). Chest X-ray revealed a large right pleural effusion (Fig.1A). Thoracentesis was performed with a thoracic drainage, resulting in two aspirations (twenty minutes separated) for a total of 2100 ml of transudative fluid. The patient was stable but the exams showed a high value of haematocrit (65%) with hyponatremia (125 mmol/L). After two hours, the patient showed haemodynamic instability, dyspnoea and respiratory failure. A repeated radiography showed signs of severe pulmonary edema on the right side (Fig.1B). Non-invasive ventilation was useless, so the patient was transferred to the ICU, intubated and ventilated in Mandatory minute ventilation mode (MMV): tidal volume 8 ml/kg, FiO2 50%, PEEP 5 cmH2O, PS 15 cmH2O. Post-intubation, the patient showed a mixed acidosis with hyponatremia, hyperkalaemia, hyperglycaemia and a high haematocrit value persistency (65%). The echocardiography showed the absence of pericardial effusion, severe hypovolemia, ejection fraction 45%. Therapy included: rehydration using sodium solutions, correction of hypoalbuminemia and hyperglycaemia, MMV for 24 hours with progressive improvement in gas exchange, haematocrit normalization (46% as preprocedure value) and electrolytical improvement (130 mmol/L),(Tab.1). The instability required the infusion of adrenaline (0.05 mcg/kg/min) and norepinephrine (0.1 mcg/kg/min), progressively reduced and suspended on the second day.
The pulmonary edema diminished gradually and the patient was extubated after one day: the haematocrit was 42%. The radiography showed a reduction of edema (Fig.1C). At third day, the patient was discharged to the ward.
Recently Meeker1 defined RPE “an uncommon complication of a common clinical scenario” with an unclear pathophysiology. Age, clinical status, rapid thoracentesis or chest drainage are important risk factors for this rare iatrogenic complication. Literature shows a removing volume of 1200-1800 ml as a safe cut-off. This process, resulting in local and systemic factors, starts with an acute lung reexpansion and consequently insurgence of pulmonary edema, related to the hydrostatic forces on pulmonary capillaries: the return of high perfusion pressure after rapid thoracentesis or chest drainage is associated with negative pressure and vessel hypoxic constriction. This reperfusion increases free oxygen radicals and anoxic stress resulted in the production of cytokines by the endothelium: selectin, TNF-a and IL-1b, generating increased protein permeability. We assume that the drop in osmotic pressure causes the leakage of liquids into the extracellular space leading to a rapid increase in the hematocrit value associated to hyponatremia: these early alerts can help the staff to avoid a rapidly worsening of respiratory function and to start a correct treatment.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Cardiothoracic and Vascular Anesthesia
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
© 2021 Published by Elsevier Inc.